Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 244, NWS Austin/San Antonio, TX

August 28, 2021Bexar County, Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at Aug 28, 2021, 6:58 PM CDT for Bexar County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 6:58 PM CDT (23:58 UTC)
Expired
Aug 28, 2021, 10:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 55 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at Aug 28, 6:43 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 28, 6:43 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
643 PM CDT Sat Aug 28 2021

.AVIATION...
Isolated showers and thunderstorms are moving through the region. One
of these is currently moving across SAT, but not having any impact on
the flying category. These storms will continue until around sunset.
Otherwise, all airports will be VFR through the evening and much of
the overnight. MVFR level clouds will develop overnight and become a
ceiling in the San Antonio area. AUS and DRT should remain VFR. The
San Antonio area airports will rebound to VFR by around noon Sunday.
Showers and thunderstorms will develop again Sunday afternoon.

&&

.PREV DISCUSSION... /ISSUED 204 PM CDT Sat Aug 28 2021/

SHORT TERM (Tonight through Sunday Night)...

The radar this afternoon has already begun to light up with isolated
showers and a few thunderstorms across much of South Central Texas.
While the inverted trough that is helping spark off this activity is
not very evident on GOES Water Vapor, just looking at the storm
motion on radar and the trends in the Visible Satellite point to the
trough being located somewhere across the Southern Edwards Plateau
around Medina and Uvalde Counties. This is likely way we are seeing
more activity further west earlier than usual with isolated activity
already beginning across Kinney, Uvalde, and Zavala counties. There
is plenty of surface moisture to work with as dew points continue in
the 70s, and looking at the 12z and 18z area soundings precipitable
water values range from 1.5 to 2.2 inches indicating a juicy
atmosphere. This is supported by the few rainfall reports we already
gotten this afternoon suggesting a quick 1/3 to 1/2 inch of rain is
possible out of these mostly small showers and storms. Through the
afternoon the spotty activity will continue. The main hazards will
be the already discussed brief downpours, lightning, along with some
up to 40 mph wind gusts. Afternoon highs thanks to the increase
cumulus and cumulonimbus coverage will be kept below seasonal
normals. In general activity should end this evening with the loss
of daytime heating, but some showers could linger across the Rio
Grande Plains, closest to the exiting trough.

For Sunday, while the area won't have much of a synoptic focus for
showers and thunderstorms plenty of surface moisture will remain in
place. Models hint at the biggest focus for showers and
thunderstorms Sunday afternoon will be across the Edwards Plateau
and Hill Country, so have kept the highest PoPs in these areas. This
may be in response to a piece of vorticity wrapping around the
exterior of Hurricane Ida as it nears making landfall along the
Louisiana coast. Temperatures once again will be kept below seasonal
normals with the cloudcover and moisture in place.

LONG TERM (Monday through Saturday)...

The long term starts out interesting, as the area may receive just
enough moisture as the mid-level trough absorbs Hurricane Ida. This
could result in a few isolated showers or storms Monday afternoon
and early evening. Any storms that form will be short- lived, with
the primary hazard being locally heavy downpours.

Temperatures will actually start to increase as the region briefly
becomes entrenched within northerly flow on the western periphery of
Ida. A localized increase in temperatures is typical to the west of a
landfalling hurricane, as large scale subsidence and sinking motion
on the western periphery of the storm helps to heat and dry air
parcels as they sink to the surface. Tuesday and Wednesday will
likely be the hottest days of the week, as northerly flow takes hold,
temperatures will warm into the mid to upper 90s for most, with some
spots topping the century mark, especially over the Coastal Plains
and Rio Grande Plains. Even with the warmer temperatures expected,
soil moisture levels are still quite high considering how rainy and
unsettled the weather has been this Summer. This should act to keep
temps somewhat in check, preventing widespread upper 90s and low
100s.

By Thursday-Saturday, the pattern shifts back into what appears to be
a more active phase, with easterly surface flow allowing for daily
rain and thunderstorm chances. The reason for the return to easterly
flow? What actually appears to be the mid-level remnants of Ida
moving back southward over the Southeastern US. All three models, the
GFS, ECMWF, and Canadian have this scenario unfolding, so it does
actually have some credibility. Will wait and see how the overall
pattern unfolds, but increased rain and storms chances are expected
heading into the end of the week and next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  92  76  95  77 /  30  40  10  30  -
Austin Bergstrom Intl Airport  74  92  75  95  76 /  30  40  10  20  -
New Braunfels Muni Airport     73  92  74  95  75 /  30  40  10  30  10
Burnet Muni Airport            73  89  73  93  74 /  20  50  10  20  -
Del Rio Intl Airport           76  92  77  95  78 /  30  40  20  20  -
Georgetown Muni Airport        75  91  75  94  76 /  30  40  10  20  -
Hondo Muni Airport             73  92  75  95  76 /  30  40  10  20  -
San Marcos Muni Airport        73  92  75  95  75 /  30  40  10  30  -
La Grange - Fayette Regional   75  92  77  95  77 /  30  30  10  20  10
San Antonio Intl Airport       75  91  77  94  77 /  30  50  10  30  10
Stinson Muni Airport           76  93  77  96  78 /  30  40  10  30  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Runyen
Hazardous weather outlook, Aug 28, 4:00 AM CDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
400 AM CDT Sat Aug 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
400 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.